Whitey or greening out after consuming cannabis: what is it and how to act?
Sometimes, cannabis doesn’t have the effect you might expect. Every seasoned smoker has experienced - or has seen someone going through it - at least once, a series of really unpleasant and adverse effects that are the result of their body’s reaction to THC. In stoner jargon, this is usually known, among other things, as a "whitey" or "green out". But... do you know exactly what it is? Why does it happen? What can you do for a person who’s greening out?
In this article, written alongside a medical professional, we delve further into this subject and explain why these episodes occur, what happens to your body during them, and above all, what you can do to make these unpleasant sensations disappear as fast as possible.
What is a whitey or green out?
Broadly speaking, these terms are used to refer to THC intoxication (mainly caused by cannabis’ anticholinergic effects), which can cause dizziness, nausea, vomiting, and even fainting. These symptoms may or may not be preceded by others such as conjunctival injection (red eyes), blurred vision, or dry mouth (xerostomia).
Smokers can also experiment a sudden drop in blood pressure, which their body might attempt to compensate with an increased heart rate, potentially leading to tachycardia. In addition, low blood pressure can cause orthostatic hypotension, resulting in vertigo when the affected person tries to stand up; and could even bring about a syncopal episode (fainting with loss of consciousness).
Usually, a blackout or fainting doesn’t last long, just a few minutes, or even seconds. However, if it continues for more than 5 minutes, you should seek the help of a medical professional.
As with many other substances, and regardless of how fast a tolerance to certain compounds can develop, cannabis affects everyone differently. While the high is usually very similar in all cases (it would be very difficult for someone to feel the sedative effects of an Indica when consuming a strain known to produce anxiety), some people seem to handle THC better, and others experience its effects in a much more intense way; and with just a little, they can get far more stoned.
This doesn’t mean that people who have a high tolerance are exempt from these episodes, although they usually don’t happen to them. If you want to learn more about this interesting compound and its effects on the body, check out the following link:
THC or tetrahydrocannabinol is the main constituent of cannabis, responsible for its psychoactive effects. In this post we tell you more about one of the best known cannabinoids, exclusive from the cannabis plant and useful for many patients who benefit from the socalled entourage effect, that is to say, the synergy created by different compounds like THC and CBD acting together.
How to avoid greening out
Many of these episodes happen often to people with little to no experience in cannabis use, but don’t let your guard down! We have also seen veteran smokers going through this ordeal. Though there is no fixed set of rules or provisions to prevent feeling sick after consuming weed, a few things can provoke these "bad trips". Taking marijuana on an empty stomach, for example, can bring on a whitey, as well as using it under the influence of other drugs, mainly alcohol.
Another cause is the amount of THC (and other cannabinoids) consumed, along with the rate at which the person uses it. To make things more clear, we’ve seen people blacking out after a single dab, while it's very likely that if they had smoked a joint with the same amount of THC, this would never have happened. Thereby, using too much THC in a short period of time can have these adverse effects.
The amount of THC is as important, if not more, as the factor we have just seen. Naturally, it’s not the same to use a flower with a high tetrahydrocannabinol content of 12% than another with 27%; not to mention good quality resin extracts with concentrations of up to 90%. Especially for people with little experience, it’s worth considering this.
Remember that every type of cannabis edible, especially if is well prepared and with good materials, has a much more powerful effect than smoking or using a cannabis vaporizer, so it's better to start with low doses and see how they affect you. If you take too little, there will be another opportunity to gradually increase the amount until you find the dose that provides you with the high you want.
Cannabis intoxication symptoms
Apart from the typical red eyes, dry mouth, and other classic symptoms that can occur even when there are no serious episodes, the first sings usually include dizziness or light-headedness, which in many cases are immediately followed by a profusion of cold sweats. The skin turns white - especially in the face -, and the person who is suffering from these symptoms can hardly move without help. At this point, it's not unusual for the person to vomit or even pass out.
While some of these symptoms (dizziness, sweating, and paleness) can go hand in hand, they can also occur "separately"; for example, in some cases you might experience dizziness and vomiting but be conscious all the time, that is, without blacking out. In contrast, other times you can faint after a short period of dizziness or light-headedness without being sick.
In any case, and as many of you already know, these symptoms are too obvious, especially if you know that the person afflicted has consumed THC. On most occasions and as they colloquially say, the face is the mirror of the soul, and it won’t be difficult to "diagnose" a whitey after a quick glance at someone who is beginning to endure these horrible effects. Let's see what you can do to help those who are going through this unpleasant situation.
How to treat cannabis intoxication
First of all, and however dramatic the situation may seem, you need to bear in mind that it’s not a serious condition, as would be in the event of an overdose of other drugs (in which case you must seek urgent medical assistance). If you have to help someone in these circumstances, the first thing you should do is to keep calm and don’t get nervous. Regardless of the rough time, this calmness will be transmitted to the person in distress and will help to create a more appropriate environment for their recovery. It goes without saying that you must not leave them on their own at any time.
If you are in an enclosed space, it's recommended to get out and get some fresh air in a quiet place, where the afflicted person can lie on their back. Loosen their clothes to make their breathing easier, and encourage them to take deep breaths, inhaling through the nose and exhaling through the mouth. You can also ask them to cough several times since doing so increases the blood supply to the brain.
It the person is vomiting, you need to make sure they are in the right position, assisting them if necessary (tilting them forwards and holding their head are both good ideas); if they are unconscious, put them on their side to facilitate vomiting. It is advisable not to "confuse" the person more than they already are; talk to them calmly and just enough to reassure them; it’s not the right moment to tell them about your life! Ask them if they are cold or hot, since it’s important they don’t get a chill... and that's about it, what the person needs right now is peace to get over the bad experience.
As a last but not least piece of advice, we wish to make clear that in the face of fainting or blacking out, you must not provide them with any food or drink until they are fully recovered. Once they are back to normal, the first thing you should do is to give them water to help hydrate their body.
Given that many of our readers are medical marijuana users, we also would like to add that it’s very unlikely to experience these episodes when consuming strains that are high in CBD and low in THC, even with a 1:1 THC:CBD ratio.
While we don’t wish this situation on anyone, we hope you found this article useful and now have a clearer idea of this phenomenon, and most importantly, know what to do when it happens, for the sake of the person in distress.